MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LEGION HK TIBIAL BASE SZ 5 LT; PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. LEGION HK TIBIAL BASE SZ 5 LT; PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER
Model Number 71421305
Medical Device Problem Code Wrong Label (4073)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/22/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, the box and stickers of a legion hk tibial base sz 5 lt were incorrectly labeled as left but the implant was right.This was discovered during tka surgery and after being implanted to the patient.The procedure was resumed after a non-significant delay with the same device.Current health status of the patient is unknown.
 
Additional Manufacturer Narrative
Smith & nephew is submitting this report pursuant to the provisions of 21 c.F.R.Part 803.This report may be based upon information which smith & nephew has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, smith & nephew, or its employees, that the report constitutes an admission that the device, smith & nephew or its employees caused or contributed to the potential event described in this report.(b)(4).
 
Additional Manufacturer Narrative
Given the nature of the alleged incident, the device, could not be returned for evaluation.However, the photographs were reviewed, and revealed that the box and stickers are labeled as left, and the implanted tibial base is right.The clinical/medical investigation concluded that, based on the information provided, the root cause of the reported event was multifactorial as the right sided product was in a package labeled left but was also not verified prior to implantation.According to the report, the procedure was completed with the same device with a non- significant delay, although, the status of the patient is unknown.Therefore, the patient impact beyond the reported non-significant surgical delay and modified surgical procedure could not be determined and notes if a future revision is planned, the information was not provided.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed in the preoperative section that the surgeon should read the package, implant labels, and the corresponding product and surgical technique information to become familiar with the implants, instruments, and surgical technique before using smith & nephew products.An adequate inventory should be available at the time of surgery.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the label specification, the label should specify the correct side orientation of the device which should be "left".Besides, as per inspection drawing, it includes the verification of part configuration per print and left-hand part.According to a review made by the quality engineering team, it was determined that the mispack was a single-piece swap.No further action will be taken at this time as the sister part involved with the swap was contained.If another complaint is received for this product, a new investigation will be opened and additional actions may be taken at that time.At this time, we do have reason to suspect that the product failed to meet specifications at the time of manufacture.The root cause of this event was determined to be a product swap at the manufacturing process and failure to verify the implant configuration prior to implantation.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LEGION HK TIBIAL BASE SZ 5 LT
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16752353
Report Number1020279-2023-00849
Device Sequence Number8626968
Product Code KRO
UDI-Device Identifier00885556109137
UDI-Public00885556109137
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K081111
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/19/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71421305
Device Catalogue Number71421305
Device Lot Number22JM19073
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/23/2023
Supplement Date Received by Manufacturer06/16/2023
Initial Report FDA Received Date04/17/2023
Supplement Report FDA Received Date06/19/2023
Date Device Manufactured01/12/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexFemale